Texas, 2017

High Wind in Texas, April 25, 2017

April 25, 2017 · NWS MAF · 3 events in 1 county or zone

Strong mid level winds associated with an upper trough approaching the region from the west imparted strong westerly winds to portions of west Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds associated with an upper trough approaching the region from the west imparted strong westerly winds to portions of west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 25, 4:03 AM MST, 3 hours earlier.

Area forecast discussion, Apr 25, 4:03 AM MST, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
603 AM CDT Tue Apr 25 2017

.AVIATION...
12Z TAF issuance
Very windy conditions expected to commence later this morning and
last through the afternoon. Winds could gust over 40 kts at
times, especially at the western terminals. A cold front will turn
winds to the northwest after sunset and expect it to remain gusty.

&&

.PREV DISCUSSION... /issued 502 AM CDT Tue Apr 25 2017/

DISCUSSION...

Little changes to the current forecast, and another day of wind and
fire visit West Texas and Southeast New Mexico.  WV imagery shows an
upper trough over WY, w/a secondary trough over SE OR that is
forecast to phase w/the first and move thru the Texas Panhandle by
12Z Wed.  This will result in increasing westerlies across much of
the area today and tonight.  The NAM develops a fairly strong mtn
wave signature over the Guadalupes thru around 03Z Wed, and H7
height gradients tighten up to 70m/200nm.  Forecast NAM soundings
show mixing over the Guadalupes to 650mb, where 50kt westerlies are
forecast, whereas the GFS mixes to 625mb w/55kt westerlies.  As
usual, the wild card will be sky cover, as models take a 300-500mb
slug of moisture over the area today.  However, confidence is high
enough to issue high wind warnings for areas that were in a watch
yesterday, as well as advisories further east out onto the plains.
W/temps well-above normal, RH will be in the teens or lower,
increasing the fire wx threat for much of the area.  See Fire Wx
Discussion below for more detail.

Unfortunately, a cold front will accompany the upper trough, and
move thru Wednesday, w/fropa at KMAF around 14Z.  This will take
temps Wed afternoon down to a couple of cats below normal.  However,
westerly sfc flow resumes Thursday under a broad trough covering
most of the CONUS, and downslope warming should allow for a rebound
to above-normal temps.  This could be another windy day out west,
but we'll forego a watch attm to keep things simple, and just
mention it in the HWO.

As the weekend approaches, a tertiary trough will approach, and move
thru the region by 00Z Sun.  This suggests more winds beyond Thu,
and will result in a chance of convection beginning Friday night and
lasting thru Saturday night. Temps will drop below normal Sat/Sun,
and rebound to above-normal Mon/Tue.

FIRE WEATHER...

Very hot, dry, and windy conditions will lead to extreme fire danger
and critical fire weather conditions across much of the area today.
Green-up from the Permian Basin south to the Big Bend will temper
the threat there, but areas to the west still have mostly cured
vegetation. Locations from the Guadalupe and Davis Mountains into SE
NM also will have the strongest winds so have upgraded to a Red Flag
Warning here. RH's will drop mostly into the single digits this
afternoon while winds increase from the west at 25 to 35 mph with
gusts over 40 mph.

A cold front will bring some relief Wednesday, but critical fire
weather conditions are still possible across the Davis Mountains and
Marfa Plateau. Widespread critical fire conditions look to return
Thursday and Friday ahead of yet another strong storm system.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     91  59  72  53 /   0   0   0   0
Carlsbad                       88  53  77  52 /   0   0   0   0
Dryden                         95  66  83  55 /   0   0   0   0
Fort Stockton                  95  60  77  58 /   0   0   0   0
Guadalupe Pass                 80  48  71  52 /   0   0   0   0
Hobbs                          85  50  71  48 /   0   0   0   0
Marfa                          88  52  75  46 /   0   0   0   0
Midland Intl Airport           91  58  74  54 /   0   0   0   0
Odessa                         91  57  74  54 /   0   0   0   0
Wink                           92  56  76  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 3 AM MDT Wednesday for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning from 9 AM this morning to 9 PM MDT this evening
     for Guadalupe Mountains-Southeast Plains.

     Wind Advisory until midnight MDT tonight for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 3 AM MDT Wednesday for Eddy County
     Plains.

TX...High Wind Warning until 3 AM MDT Wednesday for Guadalupe
     Mountains.

     Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 10 PM
     CDT /9 PM MDT/ this evening for Davis/Apache Mountains Area-
     Guadalupe Mountains-Loving-Marfa Plateau-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor.

     Wind Advisory until 1 AM CDT Wednesday for Andrews-Big Bend Area-
     Gaines-Loving-Marfa Plateau-Presidio Valley-Winkler.

     High Wind Warning until 4 AM CDT /3 AM MDT/ Wednesday for
     Davis/Apache Mountains Area-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

&&

29
Hazardous weather outlook, Apr 25, 12:29 AM MST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 AM CDT Tue Apr 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
229 AM CDT Tue Apr 25 2017 /129 AM MDT Tue Apr 25 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Critical fire weather conditions are expected today along and west of
a line from Tatum to Wink to Alpine. A Red Flag Warning is in effect
for these areas through this evening.

High winds will develop across much of the same area this afternoon.
A High Wind Warning is in effect today and tonight for the Guadalupe
and Davis Mountains including the adjacent plains. A Wind Advisory is
in effect across the western Permian Basin, Upper Trans Pecos, Big
Bend, Marfa Plateau, and the Presidio Valley.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Critical fire weather conditions are possible behind a cold front
Wednesday mainly over the Marfa Plateau and Big Bend.

High winds and critical fire weather conditions return Thursday and
Friday across western portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 25, 7:03 AM MST to 11:39 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
April 25, 7:51 AM MST to 7:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 25, 7:52 AM MST to 4:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684637, 684628, 684623.